Alert archive / Illinois / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Lincoln, IL
NWS Lincoln, IL issued this red flag warning at Mar 17, 2025, 3:02 AM CDT for 12 counties in Illinois. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 3:02 AM CDT (08:02 UTC)
- In effect from
- Mar 17, 2025, 11:00 AM CDT
- Expired
- Mar 17, 2025, 7:36 PM CDT
- In force
- 9 hr
- Issued by
- NWS Lincoln, IL
Counties Cass County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Morgan County, IL, Peoria County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309 WWUS83 KILX 170802 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 302 AM CDT Mon Mar 17 2025 ILZ027>031-036-037-040-041-047-049-050-172015- /O.NEW.KILX.FW.W.0003.250317T1600Z-250318T0100Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler- Mason-Cass-Scott-Morgan- 302 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL ILLINOIS... The National Weather Service in Lincoln has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, Fulton, Tazewell, Schuyler, Mason, Cass, Scott and Morgan. * TIMING...From 11 AM this morning to 8 PM CDT this evening. * 20 FOOT WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Copple
2 follow-up statements
528 WWUS83 KILX 171947 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 247 PM CDT Mon Mar 17 2025 ILZ027>031-036-037-040-041-047-049-050-180100- /O.CON.KILX.FW.W.0003.000000T0000Z-250318T0100Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler- Mason-Cass-Scott-Morgan- 247 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL ILLINOIS... * AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, Fulton, Tazewell, Schuyler, Mason, Cass, Scott and Morgan. * TIMING...Until 8 PM CDT this evening. * 20 FOOT WINDS...South 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Bumgardner
228 WWUS83 KILX 180036 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 736 PM CDT Mon Mar 17 2025 ILZ027>031-036-037-040-041-047-049-050-180145- /O.CAN.KILX.FW.W.0003.000000T0000Z-250318T0100Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler- Mason-Cass-Scott-Morgan- 736 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST-CENTRAL ILLINOIS... The National Weather Service in Lincoln has cancelled the Red Flag Warning. Winds will remain elevated through this evening, but relative humidity has increased to 35-45%. $$ NMA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:38 AM CDT, 2 hours 24 minutes earlier. Its key messages:
- There is a concern for elevated fire danger on Monday in areas generally along and west of Interstate 55 where dry air and breezy conditions may result in rapid fire spread.
- Strong wind gusts are anticipated Tuesday but particularly Wednesday as a frontal system lifts through the region. There is currently a 1 in 3 chance that wind gusts exceed 50 mph on Wednesday.
- A risk for severe weather exists Wednesday afternoon, and currently favors areas across southeast Illinois.
Area forecast discussion, Mar 17, 12:38 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1238 AM CDT Mon Mar 17 2025 .KEY MESSAGES... - There is a concern for elevated fire danger on Monday in areas generally along and west of Interstate 55 where dry air and breezy conditions may result in rapid fire spread. - Strong wind gusts are anticipated Tuesday but particularly Wednesday as a frontal system lifts through the region. There is currently a 1 in 3 chance that wind gusts exceed 50 mph on Wednesday. - A risk for severe weather exists Wednesday afternoon, and currently favors areas across southeast Illinois. && .UPDATE... Issued at 927 PM CDT Sun Mar 16 2025 Nighttime microphysics RBG satellite shows much of the low stratus from earlier today has pushed east into Indiana with just a small trailing section still in place from Danville to Paris. Elsewhere, mostly clear skies are observed with just a few high cirrus noted near the Illinois River. Surface ridging is nosing in from the west late this evening, which has allowed winds to turn calm. Dewpoints across the area have steadily fallen with some upper teens already noted in west-central Illinois, including a 19 degree dewpoint in Peoria as of 9 pm. A perfect setup for radiational cooling overnight should allow temperatures to tank into the 20s, but would not be surprised if a few locations dip down into the upper teens. Brought overnight lows by a couple degrees, but they still may not be low enough in spots. Will make adjustments as needed through the remainder of the evening. NMA && .DISCUSSION... Issued at 1254 PM CDT Sun Mar 16 2025 Large scale subsidence is currently working into west central Illinois this afternoon ahead of a low-level ridge axis. This is made most evident by visible satellite imagery, which depicts the back edge of stratus gradually eroding. Thinking areas west of I-57 will see full sunshine by the time the sun goes down this evening. Then, as skies become clear areawide overnight and winds go calm due to surface high pressure settling in, temperatures will crash near the dewpoint amid the good radiational cooling setup. Have gone mid 20s for lows areawide, with upper teens possible in a few spots across west central Illinois. A much warmer airmass then gets advected into the region on Monday as backing low-level winds become southerly beneath a flat upper-level ridge. Sfc temps should respond by jumping into the 60s, and there is a reasonable possibility that temps scrape 70 degrees in areas west of I-55 where a very dry PBL may result in deeper mixing than what most model guidance currently suggests. Given the warm and dry airmass,the concern for elevated fire danger returns amid gusty winds (30-40 mph) and low afternoon RH values (25-30%). Despite the recent rainfall, regional RAWS sites depict fuel moisture in the 10-15% range, perhaps precluding the threat of a burn ban extending from the Ozarks into west central IL. Warm, windy and dry conditions will persist into Tuesday, though afternoon RH values do appear to increase as a low-level ridge axis makes its departure from the western Gulf, allowing for better moisture transport to surge northward up the Lower Mississippi Valley. Very strong winds become likely by Wednesday as a robust mid- level shortwave trough lifts across the Plains with its attendant deep surface low pressure shifting eastward into the Mid- Mississippi Valley. Some discrepancy still remains with respect to when the surface front/dryline pushes across central Illinois, with the GEFS generally faster than the EPS/CMC. If timing ultimately favors the GEFS, there appears to be a couple hour window behind the boundary when 50+ kt winds at 925mb could mix down to the surface. Even the slightly slower EPS solution shows semblance of a damaging non-thunderstorm wind risk. For now, we're calling it a 1 in 3 chance for wind gusts to exceed 50 mph Wednesday afternoon. Wednesday's storm system also poses a somewhat unknown risk for severe weather. As alluded to already, there is a timing difference between the GEFS and the EPS/CMC which makes the risk of lower confidence. If reality matches the GEFS, the front/dryline will push through at an unfavorable time for convective initiation. On the other hand, if the EPS/CMC has the better timing, then the risk for severe weather increases Wednesday afternoon, mainly across east central and southeast Illinois. Strong deep-layer shear and synoptic ascent could yield isolated severe convection amid modest low-level moisture profiles. On the backside of Wednesday's system, a potential for light accumulating snow exists. Without getting too deep into the weeds, amounts from the deterministic GEFS & EPS both suggest between 0.5"-1" in areas north of I-72. Typical springtime volatility will then continue for the remainder of the week and into next week, with additional weaker low pressure systems skirting the area. MJA && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1237 AM CDT Mon Mar 17 2025 A high pressure ridge axis traversing the area overnight will bring light winds and mostly clear skies, then this feature will shift eastward during the day Monday allowing pressure gradients to strengthen as a low pressure system moves into the upper Midwest, promoting brisk southerly winds. As surface winds diminish in the evening, winds aloft will continue to strengthen to around 45 kts promoting low level wind shear. Skies look to remain mostly clear aside from periods of scattered high and mid level clouds. Winds light and variable overnight, increasing after 12Z to around S 20 kts with gusts 30 kts by 18Z. Winds S around 15 kts after 02Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 16, 2:43 PM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 243 PM CDT Sun Mar 16 2025 ILZ027>031-036>038-040>051-053-171945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon- 243 PM CDT Sun Mar 16 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. South winds gusting 25 to 35 mph and low relative humidity will cause rapid spread of outdoor fire on Monday. Outdoor burning is discouraged. Light snow accumulations are possible Wednesday night. Strong southwest winds are likely on Wednesday. There is around a 70 percent chance for wind gusts exceeding 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ052-054>057-061>063-066>068-071>073-171945- Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 243 PM CDT Sun Mar 16 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. South winds gusting 25 to 35 mph and low relative humidity will cause rapid spread of outdoor fire on Monday. Outdoor burning is discouraged. Strong southwest winds are likely on Wednesday. There is around a 70 percent chance for wind gusts exceeding 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 25
Nearby
Red Flag Warnings in Illinois, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.